Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Pocatello, ID

March 25, 20065 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Mar 25, 2006, 7:03 PM MST for 5 counties in Idaho. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2006, 7:03 PM MST (02:03 UTC)
Expired
Mar 25, 2006, 7:45 PM MST
In force
42 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bannock County, ID, Bingham County, ID, Caribou County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 18 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 7:14 PM MSTTSTM WND GST 601 E Malad City, IDSUSTAINED WINDS OF 45 TO 50 MPH WITH GUSTS TO 60 MPH
Mar 25, 7:35 PM MSTTSTM WND DMGPocatello, IDAIR CONDITIONER BLOWN OFF ROOF ESTIMATED WINDS OF 60 TO 70 MPH
Mar 25, 7:45 PM MSTTSTM WND DMG2 Ne Pocatello, IDNORTH 12TH STREET POWER LINES DOWN TREE ON FIRE.
Mar 25, 7:55 PM MSTTSTM WND DMGPocatello, IDTRANSFORMER BLOWN OUT
Mar 25, 7:55 PM MSTTSTM WND GST 40Taber, ID40 MPH SUSTAINED WINDS WITH 60 TO 70 MPH GUSTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 12:43 PM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2006-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2006-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3240 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 260204
SVRPIH
IDC005-011-029-071-077-260245-
/O.NEW.KPIH.SV.W.0002.060326T0203Z-060326T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
703 PM MST SAT MAR 25 2006

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BANNOCK COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITIES OF...POCATELLO...MCCAMMON
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITIES OF...GOSHEN...BLACKFOOT
  EXTREME WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITIES OF...RIDGEDALE...MALAD CITY...BUIST
  POWER COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITIES OF...NEELEY...CRYSTAL...AMERICAN FALLS

* UNTIL 745 PM MST

* AT 658 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTH OF SPRINGFIELD TO 30 MILES WEST OF
  HOLBROOK...OR ALONG A LINE EXTENDING FROM 21 MILES WEST OF
  BLACKFOOT TO 13 MILES SOUTHEAST OF MALTA...AND MOVING EAST AT 60
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCKFORD BY 710 PM MST
  MORELAND...POCATELLO ARPT...MICHAUD AND ARBON VALLEY BY 715 PM MST
  ROSE...POCATELLO...GIBSON AND FORT HALL BY 720 PM MST
  HOLBROOK BY 725 PM MST

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE WITH WIND GUSTS 
AROUND 70 MPH.  THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4327 11299 4200 11298 4201 11219 4340 11205
      4342 11291 4327 11293

$$

KS
1 follow-up statement
000 
WWUS55 KPIH 260224
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
724 PM MST SAT MAR 25 2006

IDC005-011-029-071-077-260245-
/O.CON.KPIH.SV.W.0002.000000T0000Z-060326T0245Z/
CARIBOU ID-ONEIDA ID-BINGHAM ID-POWER ID-BANNOCK ID-
724 PM MST SAT MAR 25 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM MST FOR
BANNOCK...POWER...WESTERN BINGHAM...ONEIDA AND EXTREME WEST CENTRAL
CARIBOU COUNTIES...

AT 718 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ROSE TO 7 MILES NORTH OF INKOM...OR ALONG
A LINE EXTENDING FROM BLACKFOOT TO 10 MILES EAST OF POCATELLO...
MOVING EAST AT 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...  7 MILES SOUTH OF GOSHEN BY 730 
PM MST

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE WITH WIND GUSTS 
AROUND 70 MPH. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4327 11299 4200 11298 4201 11219 4340 11205
      4342 11291 4327 11293

$$

KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:14 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 25, 3:14 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
314 PM MST SAT MAR 25 2006

.SHORT TERM...STRONG COLD FRONT ENTERING SOUTHWEST IDAHO AT 3 PM
MST. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 7 PM THIS
EVENING. NAM BUFFER SOUNDING DATA INDICATED 50KTS OF WIND IN MIXED
LAYER FOR THIS AFTERNOON FROM BURLEY TO POCATELLO AND THAT MAY
REPRESENT THE SEVERE THREAT FROM ANY THUNDERSTORMS THIS EVENING.
FRONT EXPECTED TO PASS BURLEY ABOUT 630 PM AND POCATELLO AND IDAHO
FALLS BY 730 PM. WIND ADVISORY ALSO IN EFFECT FOR ZONES 17/20/21
UNTIL NOON SUNDAY AS POST FRONTAL PRESSURE GRADIENT OF 12 TO 14 MB
AND STRONG COLD ADVECTION ALOFT SHOULD SUPPORT WINDS IN THE 25 TO
35 MPH RANGE. WINTER STORM WARNING IN E4FFECT FOR SOUTH EAST IDAHO
MOUNTAINS THROUGH NOON SUNDAY AS WELL. SNOW LEVEL RISING TO BETTER
THAN 7000 FEET AHEAD OF SYSTEM PER SPECIAL 18Z BOISE UPPER AIR
SOUNDING AND EXPECTED TO CRASH SHARPLY TO VALLEY FLOORS AS FRONT
PASSES. SOUTHWEST TO WEST FLOW ALOFT AND OROGRAPHICS SHOULD
SUPPORT SNOW ACCUMULATION UP TO A FOOT ABOVE 6500 FEET BETWEEN SUN
VALLEY AND STANLEY...LESS AMOUNTS OF 5 TO 9 INCHES POSSIBLE IN THE
EASTERN HIGHLANDS BUT WITH STRONG WINDS OVER EXPOSED HIGHER
ELEVATIONS AND THUNDERSTORM THREAT THIS EVENING...WINTER STORM
WATCH JUSTIFIED. PRECIPITATION DIMINISHES TO SCATTERED MOUNTAIN
SHOWERS NORTH OF A CHALLIS TO SWAN VALLEY LINE BY SUNDAY AFTERNOON
WITH SHORT WAVE RIDGE BUILDING IN UNTIL NEXT PACIFIC SYSTEM
ARRIVES TUESDAY AFTERNOON AND NIGHT. SURVICK

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.
OVERALL MADE LITTLE CHANGES.  PRETTY STRONG PACIFIC SYSTEM MOVES
THROUGH WEDNESDAY AND HIT PRECIP HARDEST TUESDAY NIGHT THROUGH
WEDNESDAY.  STAY SOMEWHAT UNSETTLED IN NW FLOW THUR INTO FRI WIT LOW
POPS CONTINUING WITH RIDGE BUILDING IN WITH DRIER CONDITIONS NEXT
WEEKEND.  KEPT TEMPS SLIGHTLY BELOW TO NEAR NORMAL THROUGH THE
PERIOD.
GK

&&

.AVIATION...STRONG COLD FRONT TO MOVE THROUGH THIS EVENING.  STRONG
WINDS PRE AND POST FRONTAL BYI...PIH AND IDA IN 20 TO 30 KT RANGE
WITH GUSTS AS WELL.  EXPECT BURST OF HEAVY SNOW POST COLD FRONT AT
SUN TONIGHT BEFORE MIDNIGHT AND RAIN POSSIBLY CHANGING TO SNOW POST
COLD FRONTAL PASSAGE IN BYI...PIH AND IDA.  WILL BE CLOSE CALL AS TO
HOW FAST COLD AIR GETS IN.  OVERALL WENT WITH MVFR TO IFR CONDITIONS
AFTER 00Z AT ALL TAF SITES.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 12 PM MST SUNDAY FOR IDZ017-IDZ021.

WIND ADVISORY FROM 6 PM THIS EVENING TO 12 PM MST SUNDAY FOR
IDZ020.

WINTER STORM WARNING UNTIL 11 AM MST SUNDAY FOR IDZ019-IDZ023-
IDZ025.

WINTER STORM WARNING UNTIL 6 AM MST SUNDAY FOR IDZ018-IDZ031.

&&

99/99
Hazardous weather outlook, Mar 25, 1:10 PM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
110 PM MST SAT MAR 25 2006

IDZ017>025-031-032-261500-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
110 PM MST SAT MAR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM IS EXPECTED TO SPREAD VALLEY RAIN AND MOUNTAIN SNOW
THROUGH CENTRAL AND EASTERN IDAHO TODAY AND TONIGHT.  MODERATE TO
HEAVY MOUNTAIN SNOW IS POSSIBLE WITH THIS STORM ACROSS THE CENTRAL
MOUNTAINS ABOVE 6500 FEET. AS A RESULT...A WINTER STORM WARNING HAS
BEEN POSTED FOR PORTIONS OF THE CENTRAL MOUNTAINS AND THE EASTERN
HIGHLANDS TONIGHT THROUGH SUNDAY. SNOW LEVELS WILL FALL TO THE
VALLEY FLOOR ACROSS THE SNAKE AND MAGIC VALLEY SATURDAY EVENING
BEHIND THE FRONT. THUNDERSTORMS ARE EXPECTED WITH THE COLD FRONT
LATE THIS AFTERNOON AND EVENING IN THE SNAKE RIVER PLAIN. WINDS MAY
GUST ABOVE 50 MPH WITH SOME OF THESE THUNDERSTORMS.

A WIND ADVISORY HAS BEEN ISSUED FOR THE EASTERN MAGIC VALLEY AND THE
UPPER AND LOWER SNAKE RIVER PLAIN THROUGH NOON SUNDAY FOR SOUTHWEST
WINDS 25 TO 35 MPH WITH ISOLATED GUSTS TO 50 MPH.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
SOUTHEAST IDAHO UNTIL 700 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

HEAVY SNOW WILL TAPER OFF IN THE EASTERN HIGHLANDS BY SUNDAY
EVENING. MORE MOUNTAIN SNOW IS POSSIBLE AGAIN ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Mar 25, 6:24 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
624 PM MST SAT MAR 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     SHOSHONE                42.94N 114.40W
03/25/2006  E25 MPH          LINCOLN            ID   TRAINED SPOTTER

            ESTIMATED WIND SPEEDS OF 25 MPH WITH HIGHER GUSTS. 0.13
            INCHES OF PRECIPITATION.

0612 PM     TSTM WND GST     2 NW KIMAMA             42.85N 113.81W
03/25/2006  E25 MPH          LINCOLN            ID   TRAINED SPOTTER

            ESTIMATED WIND GUST OF 20 TO 25 MPH.

0612 PM     TSTM WND GST     RUPERT                  42.62N 113.67W
03/25/2006  E50 MPH          MINIDOKA           ID   TRAINED SPOTTER

            ESTIMATED WIND GUST TO 50 MPH.

&&

DPHELPS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:25 PM MSTSevere Thunderstorm WarningPIHBingham, Blaine, Cassia, Lincoln, Minidoka, Power47 min
Mar 25, 7:44 PM MSTSevere Thunderstorm WarningPIHBannock, Bear Lake, Bingham, Bonneville, Caribou, Franklin and 2 more46 min
Mar 25, 8:29 PM MSTSevere Thunderstorm WarningPIHBannock, Bear Lake, Bingham, Bonneville, Caribou, Franklin and 2 more16 min
Mar 25, 8:44 PM MSTSevere Thunderstorm WarningPIHBannock, Bear Lake, Bingham, Bonneville, Caribou, Franklin and 2 more46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.